Alert archive / California / High Wind Watches in 2019

High Wind Watch 2, NWS San Diego, CA

January 31, 2019San Bernardino County, California

NWS San Diego, CA issued this high wind watch at Jan 31, 2019, 2:15 PM PST for San Bernardino County, California. It took effect at Feb 2, 2019, 6:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2019, 2:15 PM PST (22:15 UTC)
In effect from
Feb 2, 2019, 6:00 AM PST
Expired
Feb 1, 2019, 1:28 PM PST
In force
Issued by
NWS San Diego, CA

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2463 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WWUS76 KSGX 312215
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
215 PM PST Thu Jan 31 2019

...STORM SYSTEM TO BRING STRONG SOUTHERLY WINDS IN THE MOUNTAINS
AND HIGH DESERTS OF SAN BERNARDINO COUNTY...

.A Pacific storm system will move through southern California
Saturday and bring a period of south gusty southerly winds. Winds
will be 25 to 40 MPH with gusts 50 to 70 MPH at times, with local
gusts around 80 MPH possible. Strongest winds will be from the 
northern slopes of the San Bernardino Mountains north through the
desert foothills. A cold front will move through late Saturday
afternoon and shift the winds to a westerly direction and weaken
the winds at least somewhat.

CAZ055-060-010615-
/O.NEW.KSGX.HW.A.0002.190202T1400Z-190203T0200Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, and Apple Valley
215 PM PST Thu Jan 31 2019

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

The National Weather Service in San Diego has issued a High Wind
Watch...which is in effect from Saturday morning through Saturday
afternoon. 

* Winds...Areas of south winds 25 to 40 MPH with gusts 50 to 70
  MPH. Local gusts around 80 MPH possible, mainly on the north
  slopes of the San Bernardino Mountains and adjacent desert
  foothills.

* Timing...Saturday.

* Location...San Bernardino Mountains and Apple and Lucerne
  Valleys.

* Impacts...Difficult driving conditions due to gusty cross winds
  and possible debris on roadways. Minor structural and tree
  damage possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Maxwell
3 follow-up statements
431 
WWUS76 KSGX 010533
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
933 PM PST Thu Jan 31 2019

CAZ055-060-011400-
/O.CON.KSGX.HW.A.0002.190202T1400Z-190203T0200Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, and Apple Valley
933 PM PST Thu Jan 31 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* Winds...South winds 30 to 40 MPH with gusts 60 to 80 mph 
  possible. Strongest winds along the north slopes of the San 
  Bernardino Mountains and adjacent desert foothills. 

* Timing...Strongest winds on Saturday with an intense Pacific
  storm front. The winds will shift to the west during the
  afternoon and should be a little less intense.

* Location...San Bernardino Mountains and Apple and Lucerne 
  Valleys. 

* Impacts...Difficult driving due to strong cross winds and
  possible debris on roads. Structural and tree damage possible.
  Blowing dust/sand with limited visibility possible at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

jmb

weather.gov
254 
WWUS76 KSGX 011203
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
403 AM PST Fri Feb 1 2019

CAZ055-060-012200-
/O.CON.KSGX.HW.A.0002.190202T1400Z-190203T0200Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, and Apple Valley
403 AM PST Fri Feb 1 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* Winds...South 30 to 40 MPH with gusts 60 to 80 mph possible. 
  Strongest winds along the north slopes of the San Bernardino 
  Mountains and adjacent desert foothills. 

* Timing...Strongest winds on Saturday afternoon ahead of an
  intense Pacific storm front. The winds will shift to the
  southwest and decrease during the late evening.
  

* Location...San Bernardino Mountains and Apple and Lucerne 
  Valleys. 

* Impacts...Difficult driving due to strong cross winds and 
  possible debris on roads. Structural and tree damage possible. 
  Blowing dust/sand with limited visibility possible at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
569 
WWUS76 KSGX 012128
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
128 PM PST Fri Feb 1 2019

CAZ055-060-020530-
/O.UPG.KSGX.HW.A.0002.190202T1400Z-190203T0200Z/
/O.NEW.KSGX.HW.W.0002.190202T1400Z-190203T0200Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the city of Wrightwood
128 PM PST Fri Feb 1 2019

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM PST SATURDAY...

The National Weather Service in San Diego has issued a High Wind
Warning...which is in effect from 6 AM to 6 PM PST Saturday. The
High Wind Watch is no longer in effect. 

* Winds...South 30 to 40 MPH with gusts 60 to 80 mph possible. 
  Strongest winds along the north slopes of the San Bernardino 
  Mountains and adjacent desert foothills. 

* Timing...Strongest winds on Saturday afternoon ahead of an
  intense Pacific storm front. The winds will shift to the
  southwest and decrease during the evening. 

* Location...San Bernardino Mountains and Apple and Lucerne
  Valleys.

* Impacts...Difficult driving due to strong cross winds and 
  possible debris on roads. Structural and tree damage possible. 
  Blowing dust/sand with limited visibility possible at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ043-048-050-056>058-061-062-065-552-554-020530-
/O.NEW.KSGX.WI.Y.0007.190202T1800Z-190203T0200Z/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Riverside County Mountains-
Santa Ana Mountains and Foothills-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-Orange County Coastal Areas-
Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, 
Idyllwild-Pine Cove, Julian, Pine Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, Banning, Desert Hot Springs, 
Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, 
Irvine, Orange, Fullerton, and Mission Viejo
128 PM PST Fri Feb 1 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM PST SATURDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 10 AM to 6 PM PST Saturday. 

* Winds...South 15 to 25 mph with gusts to 35 mph.

* Timing...Ahead and along a cold front between 10 AM and 6 PM.

* Location...Coasts, valleys, mountains and deserts.

* Impacts...Difficult driving due to strong cross winds and
  possible debris on roads. Structural and tree damage possible. 
  Blowing dust/sand with limited visibility possible at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Jan 31, 2:00 PM PST, 15 minutes earlier.

Area forecast discussion, Jan 31, 2:00 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
200 PM PST Thu Jan 31 2019

.SYNOPSIS...
A fast-moving low pressure system from the northwest will continue
to bring showers through early evening with scattered thunderstorms.
Friday will be dry but cool. A larger stronger storm will bring
widespread rain, with heavy rain on south-facing mountain slopes
late Friday night and Saturday. Strong winds are likely Saturday in
some areas Saturday. After the frontal passage late Saturday, some
snow will fall in the mountains. Low pressure continuing to the
north will bring occasional showers Sunday through Tuesday with fair
weather returning by Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Showers and scattered thunderstorms continue moving through the
region this afternoon, with tapering from northwest to southeast
late this afternoon and this evening. Latest HRRR has most of the
precip ending by 8 PM except over eastern San Diego County and the
Riverside County mountains. Snow levels are quite high, generally
above 7000 feet, with only minor amounts of snow falling near
highest peaks.

Friday should have quite a bit of cloud cover but should be
precipitation-free being between systems. The Saturday system will
have an atmospheric river and that will combine with strong
orographics in the low-level saturated south-southwest flow to bring
heavy amounts of precip on the south/southwest facing mountain
slopes. A few light showers could start as early as late Friday
night, but the main orographic precip will occur Saturday, then the
frontal passage combined with favorable jet stream dynamics likely
will bring a period of heavy precip at lower elevations as well late
Saturday afternoon/early Saturday evening. Saturday rainfall will
likely be 1 inch or more in most areas except the deserts, but some
south slopes in SBD could get 5-8 inches. A flash flood watch will
be needed for the burn scars and may be needed for some non-burn
scar locations as well, including in Orange County and SW San
Bernardino County. Snow levels should be quite high Saturday,
probably at/above 8000 feet, then lower to 5000-6000 feet after
frontal passage, and moisture could remain deep enough (to over
10000 feet MSL) in the WSW flow for substantial mountain snows,
especially in San Bernardino County. There could be 6 or more inches
of snow Saturday night/Sunday in the SBD County mountains. Also,
strong south winds will be a problem in San Bernardino County as the
strong winds aloft will be brought to the surface due to a mountain
wave, mainly over the northern SBD county slopes and into the
adjacent deserts. Gust potential is around 80 MPH in places near
Lucerne Valley during the day Saturday, though winds will weaken
somewhat after the front passes through late in the day and shifts
the winds more westerly. Some coastal sites may have wind gusts over
40 MPH with the front late Saturday.

Onshore flow and continuous moisture to 800-700 MB should continue
showers Sunday wiht another strong upper low progged to move through
mainly northern/central California Monday into Tuesday. As we will
be on the south side of this storm with a weaker surface low, the
precip amounts will be considerably lower than Saturday. Fair
weather likely will return Wednesday, with a ridge developing off
the coast, though not a strong one.

&&

.AVIATION...
312100Z...Coast to Mountains: Areas of low clouds west of the mtns,
with bases 1500-2500 feet msl and tops to 9000 feet. Areas of inland
vis 2-5 miles. Showers and isolated TSTMS until 05Z. Cigs/vis
reduced in rain and fog, with higher terrain obscured. After 04Z
cigs will lift to around 3000 feet with SCT low clouds lingering
overnight. Confidence in cig impacts at TAF sites is low after 04Z.

Deserts: Variable clouds AOA 12000 feet. Lower clouds with bases
3000-5000 feet and showers between 22-05Z. TSTMS will be possible as
well this afternoon. Clearing after 05Z.

&&

.MARINE...
South winds today with isolated gusts over 20 knots. Showers and
isolated thunderstorms this afternoon. A frontal passage will
produce a sharp wind shift from southerly to westerly during the
afternoon. A more substantial storm system Friday night and Saturday
will bring stronger winds approaching gale force and larger swell.
Winds will decrease Sunday, but swell will peak then, possibly
creating hazardous seas.

&&

.BEACHES...
A winter storm will bring ISOLATED lightning strikes at the beaches
this afternoon.

&&

.SKYWARN...
Skywarn activation will be needed beginning at noon.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Watch from Saturday morning through Saturday afternoon
     for Apple and Lucerne Valleys-San Bernardino County
     Mountains.

     Beach Hazards Statement until 7 PM PST this evening for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     Flash Flood Watch until 6 PM PST this evening for Santa Ana
     Mountains and Foothills.

PZ...NONE.

&&

PUBLIC...Maxwell
AVIATION/MARINE/BEACHES...PG

In the hours before

Local storm report, Jan 31, 12:24 PM PST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1224 PM PST THU JAN 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     FLOOD            1 NE NEWPORT BEACH      33.62N 117.91W
01/31/2019                   ORANGE             CA   PUBLIC

            HEAVY RAIN/THUNDERSTORMS IN NEWPORT BEACH
            AND COSTA MESA CAUSED URBAN STREET FLOODING.

&&

CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 10:12 AM PSTBeach Hazards StatementSGXOrange, San Diego9 hr
Jan 31, 11:20 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Jan 31, 1:19 PM PSTAreal Flood AdvisorySGXRiverside, San Diego3 hr

Nearby

High Wind Watches in California, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.